Thunderstorm Wind, Passaic
- When
- September 23, 7:50 AM EST
- Where
- Passaic County, West Milford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.133, -74.383
As a cold front approached the East coast on the morning of Tuesday, September 23rd, showers and thunderstorms developed just ahead of it. Some of these storms developed into severe thunderstorms over Northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a cold front approached the East coast on the morning of Tuesday, September 23rd, showers and thunderstorms developed just ahead of it. Some of these storms developed into severe thunderstorms over Northeast New Jersey. Damage from severe winds was widespread in Essex and Passaic Counties. The Essex County Emergency Management reported numerous power lines downed in Cedar Grove, Essex Falls, Irvington and Millburn. Emergency Managers in Passaic County reported several trees down in West Milford and Wayne and power lines down in North Haledon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 23, 2:45 AM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 345 AM EDT TUE SEP 23 2003 .DISCUSSION... SHORT TERM... TODAY...THE COLD FRONT IN PA MOVES ACROSS THE LOCAL AREA...PUSHING TO OUR EAST BY THE LATE AFTERNOON. THE MODELS ARE IN GENERAL AGREEMENT. I/LL FCST CAT POPS FOR RW WITH A CHC OF TRW. SOME HEAVIER RW PSBL ESPECIALLY JUST AHEAD OF THE COLD FRONT. PW/S INCR TO AROUND 2 IN...SO I/LL MENTION SOME PERIODS OF HEAVY RAIN PSBL. TNGT THRU WED NGT...HI PRES BUILDS IN TNGT AND THEN MOVES GRADUALLY ACROSS THE AREA...FAIR. THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE. LONG TERM...NO CHANGES. && .HYDROLOGY...PONDING OF WATER LIKELY IN POOR DRAINAGE AREAS. OTHERWISE...NO SIG PROBLEMS EXPECTED. WE/LL HAVE TO KEEP AN EYE ON SOME OF OUR USUAL TROUBLE SPOTS IN NJ AND ACROSS THE LOWER HUDSON VALLEY. TOTAL PRECIP SHOULD BE AROUND AN INCH WITH SOME LOCALLY HIGHER AMTS TO AROUND 1.5 INCHES. && .MARINE...WINDS AHEAD OF THE COLD FRONT 20 TO 25 KTS WITH FREQUENT GUSTS AROUND 25 KTS SO WILL RAISE SMALL CRAFT ADVISORY FOR ALL WATERS FOR WINDS. SEAS ON THE OCEAN WATERS WILL BUILD OVER 5 FEET THIS AFTERNOON. WINDS BECOME WEST AND DIMINISH...SEAS WILL BE SLOW TO SUBSIDE AND FALL BELOW 5 FEET THIS EVENING. AFTERWARDS NO PROBLEMS WITH WINDS AND SEAS THROUGH SATURDAY. .AVIATION...WITH SHOWERS AT THE TERMINALS VISIBILITY AND CEILINGS MAINLY MVFR. CEILINGS AND VISIBILITY MAY...AT TIMES...FALL INTO IFR WITH ANY HEAVIER SHOWERS THROUGH ABOUT 15Z WESTERN TERMINALS AND 17Z EASTERN. WITH THE HEAVIER SHOWERS WINDS OF 30 TO 35 KTS MAY MIX DOWN TO THE SURFACE. COLD FRONT MOVES THROUGH BETWEEN 16Z AND 19Z...WINDS SHIFT TO THE WEST AND DIMINISH. SHOWERS END AND VISIBILITY BECOME UNRESTRICTED THROUGH 12Z WEDNESDAY WITH CEILINGS BECOMING MVFR THROUGH 03Z...THEN BECOMING CLEAR THROUGH 12Z WEDNESDAY. && .OKX CURRENT WATCHES/WARNING/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338. EKH/MET
CTZ005>012-NJZ002>006-011-NYZ067>081-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 456 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
NYZ072>076-231400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 849 AM EDT TUE SEP 23 2003 ...LINE OF STRONG THUNDERSTORMS HEADED FOR THE 5 BOROUGHS OF NEW YORK CITY... AT 848 AM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ORANGE COUNTY NEW YORK TO JUST WEST OF NEWARK NEW JERSEY. THE STORMS ARE MOVING NORTHEAST AT OVER 50 MPH. THESE STORMS MAY PRODUCE WIND GUSTS OVER 50 MPH AND TORRENTIAL DOWNPOURS FOR BRIEF PERIODS OF TIME. IF IT APPEARS THAT SEVERE WEATHER MAY OCCUR WITH THESE STORMS...MEANING WIND GUSTS OVER 58 MPH...WARNINGS MAY FOLLOW. REYNOLDS
The Brookhaven radar (KOKX), 131 km away, was scanning. The volume nearest the first event began at 12:50 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371174, 5371175, 5371176.